Colorado, 2022Winter Storm and Winter Weather in Colorado, May 23 to 24, 2022
May 23 to 24, 2022 · NWS BOU · 3 events in 3 counties and zones
A storm system produced a period of moderate to heavy snowfall in the Front Range mountains and foothills as well as South Park. 5 to 18 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced a period of moderate to heavy snowfall in the Front Range mountains and foothills as well as South Park. The heaviest snowfall occurred in South Park, where storm totals ranged from 10.5 to 18 inches. Elsewhere, storm totals ranged anywhere from 6 to 12 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 1:53 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, May 23, 1:53 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
253 PM MDT Mon May 23 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 247 PM MDT Mon May 23 2022
Scattered showers will continue this afternoon, mainly across the
northern border and near South Park/Palmer Divide. SPC
Mesoanalysis shows little in the way of instability and thus none
of this activity has been particularly strong. Still, some light
precipitation amounts will be possible through the rest of the
day.
A second shortwave will dig into the backside of our longwave
trough axis overnight tonight, eventually forming a closed 500mb
low across far eastern CO by late tomorrow morning, with a 700mb
low reforming over far southeastern Colorado. Mid-level moisture
will increase across the Foothills and South Park with weak
northeasterly upslope developing. There will be a gradual increase
in precipitation across the higher elevations south of I-70
overnight, with snow levels settling near 8500-9000 feet. A couple
inches of snow will be possible, especially across South Park,
with lesser amounts elsewhere. Precipitation will attempt to build
into the southwestern metro but any amounts would be light.
This system will slowly drift north-northeastward through the day
Tuesday. Most of the moisture should remain to the south and east
of our forecast area, though the far eastern edges of the plains
may see some light rain tomorrow. In the mountains, some moisture
lingers with weak mid-level flow. Model soundings indicate at
least marginal instability (SBCAPE of 200-500 J/kg), and scattered
showers and thunderstorms are likely in the afternoon. Snow
levels should remain near 8500-9000 feet through the day and some
minor accumulations in the high mountains. Chances for rain
decrease significantly along and east of I-25, but can't rule out
a few weaker showers/storms there. Temperatures will be below
normal yet again, with upper 40s to upper 50s likely for the
plains.
.LONG TERM...(Tuesday night through Monday)
Issued at 247 PM MDT Mon May 23 2022
Wednesday evening, an upper level trough exits the region.
Showers continue, mostly over the higher terrain decreasing into
early Wednesday morning. An upper level ridge will gradually push
into the region Wednesday advecting in higher heights with
synoptic descent. This will support a warming and drying trend
through the end of the work week. Temperatures warm Wednesday,
although highs will still remain slightly below normal with highs
in the 60s to low 70s across the plains and 40s/50s for most of
the high terrain. Increased NW flow aloft will contribute to
breezier northerly wind with gusts to 25 mph across the
plains. 700mb temperatures continue to warm Thursday/Friday as
the ridge moves over CO reach 11-14C by Friday afternoon.
Temperatures Friday have potential to approach the 90 degree mark
across the plains. By Friday, an upper level trough pushes into
the Pacific NW inducing more enhanced SW flow aloft across the
region. Given the slightly increased flow aloft, conditions will
be breezy with potential for gusts 25-30 mph. With relative
humidity values 13-20 percent across the plains, elevated fire
weather conditions (based on RH & wind criteria). However, recent
precipitation will likely act to limit this potential.
Ensemble cluster analysis shows a general consensus on a transition
to a general troughing pattern for the weekend into early next week.
However, there is still some uncertainty indicated in the details
such as strength, track, and timing of the embedded shortwaves. This
will factor into precipitation coverage, amounts, and chances.
Ensemble guidance signals a positive anomaly for precipitable water
as SW flow favors the transport of richer moisture into the region.
Combined with marginal instability, this should support at least
slight chances for scattered showers/storms over the mountains and
eastern plains each afternoon through early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon May 23 2022
Generally VFR conditions expected this afternoon, though ILS
approaches may be needed at times. Northeasterly flow will
continue through the evening with a very slight chance of showers.
Expecting a SCT050 cloud deck or so through the evening. Moisture
will increase late this evening and overnight with cloud decks
lowering. Can't rule out some light rain at APA and BJC overnight,
but the main impact will be cigs lowering to 2000-3000 ft around
midnight. Stratus will slowly erode tomorrow morning, with another
chance of showers or thunderstorms possible after 18z Tuesday.
&&
.HYDROLOGY...
Issued at 247 PM MDT Mon May 23 2022
Very low chance of burn area flash flooding this afternoon with
weak showers around the area. Precipitation amounts would be light
and storm motions are fast enough to avoid too many concerns.
Tomorrow will see more widespread showers and storms across the
high country. Storm motions will be a bit slower than today, but
moisture will likely be near or below normal. Can't rule out some
localized issues with the combination of rainfall and snowmelt,
but the overall threat will still be low.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hiris
LONG TERM...Mensch
AVIATION...Hiris
HYDROLOGY...Hiris
Hazardous weather outlook, May 23, 8:11 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
911 AM MDT Mon May 23 2022
COZ030>051-241515-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
911 AM MDT Mon May 23 2022
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and a few thunderstorms will move across the
area through tonight. The showers will be most numerous over and
near the mountains in the afternoon and evening, and then south of
Interstate 70 later tonight. Rainfall amounts will generally be
light. The snow level will be around 8000 feet, with accumulations
of 1 to 3 inches possible at higher elevations. Little impact on
travel is expected, but roads may become slushy at times above
10,000 feet or under a few heavier showers.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
It will remain cool and unsettled on Tuesday as a weak storm
system moves across the region. Snow showers are expected in the
mountains and foothills above 8500 feet with rain showers
elsewhere. There will be enough instability around for a slight
chance of thunderstorms in the afternoon. It will be mostly sunny
on Wednesday with more seasonal temperatures. Thursday through
Saturday will return to more summer-like temperatures, with gusty
winds and lower relative humidity. Another system could start to
impact the region on Sunday, with slightly cooler temperatures and
a chance of showers and thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Winter Storm, C & Se Park County
- When
- May 23, 3:00 PM MST to May 24, 11:00 PM MST
- Where
- C & Se Park County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Heavy snowfall was observed over Park County. Storm totals included: 18 inches, 2 miles east of Antero Junction, 13.5 inches, 3 miles southwest of Fairplay; 10.5 inches , 3 miles southwest Alma and 9 miles southeast Weston Pass.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- May 23, 5:00 PM MST to May 24, 11:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 12 inches near Echo Lake and 10 inches, 5 miles south-southwest of Blue River; with 5 to 9 inches elsewhere.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- May 23, 5:00 PM MST to May 24, 11:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 16 inches in Aspen Springs, 12 inches near Echo Lake and Rollinsville; 11 inches near Brainard Lake, Niwot Ridge, Mount Audubon, and Nederland; 10 inches near Longs Peak.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Wisconsin, May 23, 20221 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 23 to 24, 2022$5,000 · EF2 · 28 events
- Flash Flooding and Hail in Texas, May 23 to 24, 20222 injured · $470,000 · 1.75 in hail · 10 events
- Tornado and Flash Flooding in North Carolina, May 23 to 24, 2022$223,000 · EF0 · 29 events
- Tornadoes and Damaging Winds in South Carolina, May 23, 2022$40,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in North Carolina, May 23, 2022$30,000 · EF1 · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2022$50 · 1 in hail · 15 events
- Damaging Winds in South Carolina, May 23, 202250 kt wind · 13 events
- Flash Flood and Debris Flow in Puerto Rico, May 23 to 26, 2022$10,000 · 0.25 in hail · 10 events
- Hail in New Mexico, May 23, 20221.75 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 23, 202255 kt wind · 9 events
- Flash Flooding and Damaging Winds in Florida, May 23 to 26, 2022$4,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027733, 1018035, 1018038.